Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 187, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 12, 2009, 4:37 PM CDT for Stone County, Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2009, 4:37 PM CDT (21:37 UTC)
- Expired
- May 12, 2009, 5:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Stone County, MS
The radar
The Mobile radar (KMOB), 94 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:55 PM CDT | HAIL 1 | 2 S Wiggins, MS | REPORT FROM CONVENIENCE STORE EMPLOYEE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 122137
SVRMOB
MSC131-122215-
/O.NEW.KMOB.SV.W.0187.090512T2137Z-090512T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
437 PM CDT TUE MAY 12 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN STONE COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF WIGGINS...
* UNTIL 515 PM CDT
* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR PERKINSTON...OR
ABOUT NEAR WIGGINS. THIS STORM WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHEAST OF ROGERS LAKE BY 515 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3090 8934 3091 8904 3073 8905 3068 8913
3068 8922 3066 8922 3065 8923 3065 8933
3065 8934
TIME...MOT...LOC 2137Z 089DEG 2KT 3082 8921
$$1 follow-up statement
000
WWUS54 KMOB 122155
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
455 PM CDT TUE MAY 12 2009
MSC131-122215-
/O.CON.KMOB.SV.W.0187.000000T0000Z-090512T2215Z/
STONE MS-
455 PM CDT TUE MAY 12 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WESTERN STONE COUNTY...
AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR
PERKINSTON...MOVING SOUTHWEST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHWEST OF PERRY BY 510 PM CDT...
6 MILES NORTHEAST OF ROGERS LAKE BY 515 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3074 8934 3083 8934 3090 8923 3091 8917
3080 8905 3068 8918 3068 8922 3066 8922
3065 8923 3065 8924
TIME...MOT...LOC 2155Z 048DEG 4KT 3080 8920
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:54 PM CDT, 43 minutes earlier.
Area forecast discussion, May 12, 3:54 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 354 PM CDT TUE MAY 12 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...THE SURFACE ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY EXTENDING FROM THE COAST OF THE NORTHWEST FLORIDA PANHANDLE WESTWARD INTO NORTHERN LOUISIANA. ISOLATED CONVECTION OVER THE AREA FIRING ON A COMBINATION OF AN OUTFLOW BOUNDARY AND THE SEA BREEZE FRONT. A MCS OVER ARKANSAS IS ASSOCIATED WITH A WELL DEFINED SHORTWAVE SEEN IN THE WATER VAPOR LOOP WHICH WILL TRANSLATE EAST-SOUTHEAST ALONG THE FRONTAL BOUNDARY AND POSSIBLY ARRIVE IN THE FORECAST AREA OVERNIGHT. WITH THE EVENING CONVECTION AND POSSIBLE MCS MOVING IN LATER TONIGHT WILL GO WITH CHANCE POPS OVER MUCH OF THE AREA. SURFACE BASED CAPES WILL BE IN THE RANGE OF 500-1000 J/KG OVERNIGHT BUT SEVERE STORM DEVELOPMENT WILL BE LIMITED BY MARGINAL DRY AIR ALOFT AND WET BULB ZERO VALUES NEAR 12 KFT AS WELL AS WEAK SHEAR WITH 0-1 KM HELICITIES NEAR 50 M2/S2. THE FRONTAL BOUNDARY GRADUALLY SHIFTS NORTHWARD THROUGH WEDNESDAY LEAVING THE FORECAST AREA IN A LIGHT SOUTHERLY FLOW PATTERN BY THURSDAY AS LARGE RIDGING OVER THE EASTERN STATES SHIFTS INTO THE ATLANTIC. STUBBORN DEEP RIDGING LINGERS OVER THE SOUTHEAST STATES THROUGH FRIDAY NIGHT AND MAINTAINS A LIGHT ONSHORE FLOW THROUGH THE PERIOD CONDUCIVE TO SEA BREEZE CONVECTIVE DEVELOPMENT EACH DAY. HAVE STAYED WITH CHANCE POPS EACH DAY WITH SLIGHT CHANCE AT NIGHT FOR THE DIURNAL CONVECTIVE PATTERN. WILL NEED TO CONTINUE TO MONITOR EACH DAY FOR PULSE SEVERE STORM POTENTIAL DUE TO DECENT SURFACE BASED CAPES NEAR 2500 J/KG...DESPITE LIMITED DRY AIR ALOFT AND VIRTUALLY NON-EXISTENT SHEAR FROM 0-1 KM. DAYTIME TEMPERATURES WILL BE NEAR SEASONABLE LEVELS AND MILD AT NIGHT. /29 && .LONG TERM...FOR SATURDAY THROUGH TUESDAY...A LONGWAVE TROF EVOLVES OVER THE PLAINS AND SHIFTS EASTWARD THROUGH SUNDAY...BRINGING A FRONT THROUGH THE FORECAST AREA. THIS IS A BIT FASTER THAN THE 00Z RUN BUT WILL LEAVE CHANCE POPS IN FOR MONDAY FOR NOW AND LET THE MIDSHIFT REASSESS. DRY CONDITIONS FOLLOW FOR TUESDAY IN THE WAKE OF THE FRONT. SEASONABLE TEMPERATURES CONTINUE THROUGH THE PERIOD. /29 && .AVIATION...18Z ISSUANCE...ANOTHER ROUND OF CONVECTION SHOULD JOIN BLOB CURRENTLY MOVING SOUTHEAST OVER SOUTHEASTERN SECTIONS OF THE FA. PRETTY MUCH A SUMMERTIME STANDARD EXPECTED...WITH MORE CONVECTION FIRING THIS AFTERNOON...LASTING THROUGH THE EVENING HOURS. /16 && .MARINE...SURFACE HIGH PRESSURE OVER THE NORTHEASTERN CONUS WILL SHIFT EASTWARD OVER THE OPEN NORTH ATLANTIC THROUGH THE WEEK...WITH GENERAL NORTHEASTERLY FLOW BECOMING SOUTHEASTERLY BY THE WEEKEND. THE SURFACE HIGH WILL SHIFT SOUTHWARD THROUGH THE WEEKEND BY AN UPPER SYSTEM MOVING OVER THE NORTHERN CONUS...WITH A FRONT APPROACHING THE NORTHERN GULF COAST SUNDAY...MOVING OFFSHORE SUNDAY NIGHT INTO MONDAY. /16 && .FIRE WEATHER...NO CONCERNS. /29 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 68 84 69 85 / 30 40 20 30 PENSACOLA 68 83 70 83 / 30 40 20 40 DESTIN 70 81 71 82 / 30 40 20 40 EVERGREEN 65 82 65 84 / 30 50 20 50 WAYNESBORO 64 84 64 85 / 30 40 20 30 CAMDEN 64 82 65 84 / 20 50 20 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 12, 5:30 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 530 AM CDT TUE MAY 12 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-131200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 530 AM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE ...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS MORNING ENDURING THROUGH VERY LATE AFTERNOON AND POSSIBLE EARLY EVENING. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS BUT MAY PRODUCE 45 TO 55 MPH WIND GUSTS AND PEA TO DIME-SIZED HAIL. ALSO...SOME STORMS TODAY WILL BE CAPABLE OF VERY HEAVY RAINFALL...WITH SOME STORMS CAPABLE OF DUMPING THREE INCHES PER HOUR OVER ANY ONE GIVEN LOCATION. SLOW STORM MOTION...SOUTHEAST 5 TO 10 MPH...WILL FURTHER EXACERBATE THE HEAVY RAINFALL PROBLEM. MONITOR THIS SITUATION CLOSELY BECAUSE SOME AREAS MAY RECEIVE FLOOD WARNINGS LATER TODAY. A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN CHOCTAW...CLARKE AND WASHINGTON COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF HIGHWAY 84. AN UNSEASONABLY STRONG COLD FRONT WILL MOVE INTO THE DEEP SOUTH SUNDAY NIGHT AND MONDAY. AT THIS TIME..THE THREAT FOR SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE SUNDAY AFTERNOON...SUNDAY NIGHT AND MONDAY. THE EXACT TIMING OF THIS SYSTEM MAY CHANGE...SO STAY TUNED. THE RIP CURRENT THREAT WILL ALSO INCREASE BY SATURDAY AS SOUTHEAST WINDS PERSIST AND INCREASE IN SPEED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED THROUGH TUESDAY.
In the hours before
Special weather statement, May 12, 10:42 AM CDT, 5 hours 55 minutes before
ALZ055-059-062-FLZ001-003-121630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL ISSUED BY NATIONAL WEATHER SERVICE NEW ORLEANS LA 1042 AM CDT TUE MAY 12 2009 ...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING ESCAMBIA COUNTY...MONROE COUNTY...BALDWIN COUNTY...SANTA ROSA COUNTY... AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE CLUSTER OF THUNDERSTORMS...SOME STRONG...OVER A WIDE AREA EXTENDING FROM 10 MILES NORTHWEST OF ATMORE NEAR BOONEVILLE TO NEAR APPLETON...BREWTON...AND FLOMATION...MOVING SOUTHEAST AT 20 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...VOCATION...SARDINE...CENTURY...CHUMUCKLA...FLOMATON...I65 AND AL 113...BARNETT CROSSROADS...WAHL...WALLACE...FOSHEE...ROCK HILL...RIVERVIEW...POLLARD...OSAKA...KIRKLAND...KEEGO...EAST BREWTON...DIXONVILLE...BREWTON...APPLETON...MUNSON...JAY...BERRYDALE AND ALLENTOWN THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 12, 1:21 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 121 PM CDT TUE MAY 12 2009 FLZ005-006-121845- INLAND OKALOOSA-COASTAL OKALOOSA- INCLUDING THE CITIES OF...DESTIN AND FORT WALTON BEACH... 121 PM CDT TUE MAY 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT OKALOOSA COUNTY... AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF VALPARAISO...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... VALPARAISO...NICEVILLE...POSTIL...SEMINOLE AND DESTIN THROUGH 145 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 12, 3:06 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 306 PM CDT TUE MAY 12 2009 ALZ061-122045- UPPER MOBILE- 306 PM CDT TUE MAY 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY... AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF EARLVILLE...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WILMER...GEORGETOWN AND GULFCREST THROUGH 345 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 12, 3:43 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 343 PM CDT TUE MAY 12 2009 ALZ052-061-122130- UPPER MOBILE-WASHINGTON- 343 PM CDT TUE MAY 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND MOBILE COUNTIES... AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF GULFCREST...MOVING NORTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... CHUNCHULA...GULFCREST...CHUNCHULA...SIDNEY AND CITRONELLE THROUGH 430 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:53 AM CDT | Areal Flood Advisory | MOB | George, Greene, Perry, Stone | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.